Geometry & Topology

Rigidity of polyhedral surfaces, III

Feng Luo

Full-text: Open access


This paper investigates several global rigidity issues for polyhedral surfaces including inversive distance circle packings. Inversive distance circle packings are polyhedral surfaces introduced by P Bowers and K Stephenson in [Mem. Amer. Math. Soc. 170, no. 805, Amer. Math. Soc. (2004)] as a generalization of Andreev and Thurston’s circle packing. They conjectured that inversive distance circle packings are rigid. We prove this conjecture using recent work of R Guo [Trans. Amer. Math. Soc. 363 (2011) 4757–4776] on the variational principle associated to the inversive distance circle packing. We also show that each polyhedral metric on a triangulated surface is determined by various discrete curvatures that we introduced in [arXiv 0612.5714], verifying a conjecture in [arXiv 0612.5714]. As a consequence, we show that the discrete Laplacian operator determines a spherical polyhedral metric.

Article information

Geom. Topol., Volume 15, Number 4 (2011), 2299-2319.

Received: 17 January 2011
Revised: 27 August 2011
Accepted: 27 September 2011
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14E20: Coverings [See also 14H30] 54C40: Algebraic properties of function spaces [See also 46J10]
Secondary: 46E25: Rings and algebras of continuous, differentiable or analytic functions {For Banach function algebras, see 46J10, 46J15} 20C20: Modular representations and characters

polyhedral surface curvature rigidity circle packing discrete curvature


Luo, Feng. Rigidity of polyhedral surfaces, III. Geom. Topol. 15 (2011), no. 4, 2299--2319. doi:10.2140/gt.2011.15.2299.

Export citation


  • E M Andreev, Convex polyhedra in Lobachevskii spaces, Mat. Sb. (N.S.) 81 (123) (1970) 445–478
  • A Bobenko, U Pinkall, B Springborn, Discrete conformal maps and ideal hyperbolic polyhedra
  • P L Bowers, M K Hurdal, Planar conformal mappings of piecewise flat surfaces, from: “Visualization and mathematics III”, (H-C Hege, K Polthier, editors), Math. Vis., Springer, Berlin (2003) 3–34
  • P L Bowers, K Stephenson, Uniformizing dessins and Belyĭ maps via circle packing, Mem. Amer. Math. Soc. 170, no. 805, Amer. Math. Soc. (2004)
  • B Chow, F Luo, Combinatorial Ricci flows on surfaces, J. Differential Geom. 63 (2003) 97–129
  • H Cohn, R Kenyon, J Propp, A variational principle for domino tilings, J. Amer. Math. Soc. 14 (2001) 297–346
  • D Glickenstein, Discrete conformal variations and scalar curvature on piecewise flat two- and three-dimensional manifolds, J. Differential Geom. 87 (2011) 201–237
  • X D Gu, R Guo, F Luo, W Zeng, Discrete Laplace–Beltrami operator determines discrete Riemannian metric
  • R Guo, Local rigidity of inversive distance circle packing, Trans. Amer. Math. Soc. 363 (2011) 4757–4776
  • G Leibon, Characterizing the Delaunay decompositions of compact hyperbolic surfaces, Geom. Topol. 6 (2002) 361–391
  • F Luo, Rigidity of polyhedral surfaces, to appear in J. Differential Geom.
  • F Luo, A characterization of spherical polyhedral surfaces, J. Differential Geom. 74 (2006) 407–424
  • F Luo, On Teichmüller spaces of surfaces with boundary, Duke Math. J. 139 (2007) 463–482
  • I Rivin, Euclidean structures on simplicial surfaces and hyperbolic volume, Ann. of Math. 139 (1994) 553–580
  • K Stephenson, Introduction to circle packing: The theory of discrete analytic functions, Cambridge Univ. Press (2005)
  • W P Thurston, The geometry and topology of three-manifolds, Princeton Univ. Math. Dept. Lecture Notes (1979) Available at \setbox0\makeatletter\@url {\unhbox0
  • Y Colin de Verdière, Un principe variationnel pour les empilements de cercles, Invent. Math. 104 (1991) 655–669